| Model Number |
1310015020 |
| Medical Device Problem Code |
Insufficient Device Problem Information (3190)
| Health Effect - Clinical Codes |
Adhesion(s) (1695); Pain (1994); Obstruction/Occlusion (2422); No Clinical Signs, Symptoms or Conditions (4582)
| Date of Event |
04/11/2014
Type of Reportable Event
Serious Injury
Additional Manufacturer Narrative
(b)(6).(b)(4).It should be noted that the gore-tex® soft tissue patch instructions for use addresses the following adverse reactions among others: ¿possible adverse reactions with the use of any tissue deficiency prosthesis may include, but are not limited to, contamination, infection, inflammation, adhesion, fistula formation, seroma formation, hematoma, and recurrence.
Event or Problem Description
It was reported to gore that the patient underwent open umbilical hernia repair on (b)(6) 2012 whereby a gore-tex® soft tissue patch was implanted.The complaint alleges that on (b)(6) 2014, an additional procedure occurred whereby the gore device was explanted.It was reported the patient alleges the following injuries: bowel obstruction, extensive lysis of adhesions, surgery to remove mesh, dilated bowel, omentectomy, severe and chronic pain.Additional event specific information was not provided.
Additional Manufacturer Narrative
Additional details regarding the patient's clinical course were ascertained from a review of medical records and are as follows: ??/??/??:[missing records: records prior to (b)(6) 2012 were not provided.] (b)(6) 2012:[missing records: an operative report pertaining to implant of the gore® device was not provided.] (b)(6) 2012:(b)(6) medical center.(b)(6).Operative note.Anesthesia: general.Estimated blood loss: minimal.Specimens: no specimens.Findings: none.Complications: none.Implant record.Implant name: patch sft tiss 2mmx10x15cm ¿ log272842.Inventory item: patch sft tiss 2mmx10x15cm.Manufacturer: w.L.Gore & associates, inc.Lot number: 06751768.Number used: 1.Action: implanted.[nurse reviewer note: incomplete record].The records confirm a [ni] (ni/06751768) was implanted during the procedure.(b)(6) 2012:(b)(6) medical center.(b)(6) md.Discharge summary.Admit date: (b)(6) 2012.Admission diagnoses: 553.21 [incisional hernia without mention of obstruction or gangrene], 553.9 [hernia of unspecified site without mention of obstruction or gangrene].[nurse reviewer note: incomplete record].??/??/??:[missing records: records after (b)(6) 2012 pertaining to alleged injuries were not provided.] a potential relationship, if any, between the alleged injuries or complications and the gore device has not been established at this time based on available information.It should be noted that the instructions for gore-tex® soft tissue patch use includes warnings and addresses the following adverse reactions among others: ¿possible adverse reactions with the use of any tissue deficiency prosthesis may include, but are not limited to, contamination, infection, inflammation, adhesion, fistula formation, seroma formation, hematoma, and recurrence.¿ w.L.Gore & associates, inc.(gore) is submitting this report to comply with 21 c.F.R.Part 803, the medical device reporting regulation.This report is based upon information obtained by gore, which the company may not have been able to fully investigate or verify prior to the date the report was required by the fda.Blank fields present on this report include required fields and fields determined to be not applicable.Blank required fields indicate that the information was not provided, was deemed unavailable or was not applicable.This report does not constitute an admission or a conclusion by fda, gore, or its associates that the device, gore or its associates caused or contributed to the event described in the report.In particular, this report does not constitute an admission by anyone that the product described in this report has any "defects" or has "malfunctioned".These words are included in the report and are fixed items for selection created by the fda, to categorize the type of event solely for the purpose of reporting pursuant to part 803.This statement should be included with any information or report disclosed to the public under the freedom of information act.
Additional Manufacturer Narrative
H6: updated results code.Conclusion code remains unchanged.
Additional Manufacturer Narrative
B7: added medical history.H6: conclusion code remains unchanged.H10/11: added medical record information.Additional details regarding the patient's clinical course were ascertained from a review of medical records and are as follows: ].Admission condition: fair.Discharge condition: good.Course: normal hospital course for this procedure.Activity: no lifting, driving or strenuous exercise for 2 weeks.Diet: low fat, low cholesterol.Wound care: keep clean and dry.Follow up dr.Chang in 7 days.Relevant medical information: on (b)(6) 2013: (b)(6), md.Emergency room visit.Sent from (b)(6) to be seen by dr.(b)(6) for small bowel obstruction.Has had intermittent nausea, vomiting, and abdominal pain for 3 weeks.Height 5¿1¿, weight 310 lbs.Exam: abdomen; soft, mild diffuse tenderness to palpation.Impression/plan: discussed case with dr.Chang, he requested patient admitted to his service.On (b)(6) 2013: (b)(6), md.History and physical.Several episodes of nausea and vomiting.Er evaluation demonstrates partial small bowel obstruction.Exam: abdomen; soft, nontender, nondistended, normoactive bowel sounds, no hernias, no hepatosplenomegaly.Impression/plan: partial small bowel obstruction.Nothing by mouth/iv fluids and ng if persistent vomiting occurs.Home with office follow up.On (b)(6) 2014: (b)(6) , md.History and physical.Prior bowel obstructions which were managed conservatively, presents with several day history of increasing abdominal pain and nausea.Last bowel movement was day prior to admission.Exam: abdomen; soft, mildly tender, nondistended, normoactive bowel sounds, no hernias.Impression/plan: admits for treatment of small bowel obstruction with ng decompression.Discharge plan: home with office follow up.On (b)(6) 2014: (b)(6), md.Radiology ¿ acute abdominal series.Indication: bowel obstruction.Findings: ng tube in place extending to gastric fundus with side port distal esophagus.Recommend advancing 10 cm.No dilated bowel loops, no free air.Contrast material present within dilated small bowel loops containing gas fluid levels lower abdomen pelvis centrally as well as within nondilated right colon.No mass organomegaly demonstrated.Iud present upper right pelvis.Heart mildly enlarged.Impression: partial small bowel obstruction.On (b)(6) 2014: (b)(6), md.Radiology ¿ acute abdominal series.Indication: abdominal pain with vomiting, follow up partial small bowel obstruction.Findings: dilatation of several loops of small bowel within the left upper quadrant.Maximum diameter measure at 4.4 cm.There are air fluid levels within these dilated loops.There is oral contrast within the ascending colon.There is gas and stool within the remainder of the colon.No free air.No organomegaly.Impression: persistent partial small bowel obstruction or small bowel ileus.Negative chest.On (b)(6) 2014: (b)(6), md.Radiology ¿ ct abdomen/pelvis with enhancement.Indication: bowel obstruction.Increasing abdominal pain and nausea.Findings: mild atelectasis lower lobes.Ng tube in gastric body.Bowel: colon is normal caliber and contains a pre-existing oral contrast seen on prior radiographs.Normal caliber appendix.Today¿s oral contrast opacifies several loops of dilated small bowel.There are multiple dilated small bowel loops extending into large pelvic ventral wall hernia.Transition zone to decompressed distal small bowel is expected that a loop exiting the hernia sac although is not clearly well-defined.Contrast is able to extend into loops entering and exiting the sac in some portions, with contrast extending to other portions yet.There has been prior attempt at hernia repair with 2 separate hernia repair mesh is, no bridging the hernia along its right lateral or caudal margins.Additional fatty hernias above the repair.Adjacent fat stranding in the overlying subcutaneous fat of the pelvic pannus.No pneumatosis.Bladder/pelvic organs: bladder unremarkable.Intrauterine contraceptive device.Bones: no suspicious lytic or blastic bony lesions.Impression: small bowel obstruction related to the large pelvic ventral wall hernia, unclear if high-grad partial or complete.Repair mesh does not bridge the hernia defect.On (b)(6) 2014: (b)(6), md.Radiology ¿ acute abdomen series.Indication: vomiting.Findings: supine and erect views of the abdomen demonstrate a nonobstructive bowel gas pattern without evidence of free air or suspicious soft tissue calcifications.There is some retained oral contrast material in the ascending colon and scattered in the descending colon.The bones are unremarkable.Single frontal view of the chest demonstrates a right arm picc with tip in the superior vena cava.The lungs are clear and the cardiomediastinal silhouette is unremarkable.The bones and soft tissues are unremarkable.Impression: nonspecific bowel gas pattern; some retained oral contrast material in the colon.Lungs clear.No significant change from (b)(6) 2014 except for interval removal of nasogastric tube.Explant procedure: exploratory laparotomy, extensive lysis of adhesions, removal of gore-tex mesh, repair of incarcerated incisional hernia, partial omentectomy.Explant date: on (b)(6) 2014 (hospitalization on (b)(6) 20 2014).On (b)(6) 2014: (b)(6), md.Operative report.Preoperative diagnosis: small bowel obstruction, incarcerated incisional hernia.Postoperative diagnosis: small bowel obstruction, incarcerated incisional hernia.Procedures performed: exploratory laparotomy, extensive lysis of adhesions, removal of gore-tex mesh, repair of incarcerated incisional hernia, partial omentectomy.Anesthesia: general endotracheal anesthesia.Description of procedure: ¿the patient was brought into the operating room and was put in a supine position.After adequate induction of general endotracheal anesthesia, the patient was then prepped and draped in the usual sterile fashion.A standard lower midline incision was made over the previous incision.The incision was carried above the umbilicus.The subcutaneous tissue was divided with electrocautery.The fascia was then divided with electrocautery and the peritoneal cavity was then entered atraumatically.Under direct vision, the fascia was then opened.There were many adhesions from the omentum, as well as the small bowel, to the anterior abdominal wall.This was lysed with metzenbaum scissors.The entire length of the incision was opened under direct vision.Upon entrance of the abdominal cavity, \of [sic] large loops of small bowel, which were very dilated.It appeared that this patient had several incarcerated incisional hernias causing the small bowel obstruction.There were multiple loops within multiple hernias that were causing this small bowel obstruction.These were all lysed sharply with metzenbaum scissors.The lysis of adhesions lasted approximately 60 minutes.Once all of the small bowel loops were then freed, the small bowel was then traced from the terminal ileum to the ligament of treitz.The enteric contents were then milked back retrograde into the nasogastric tube.Approximately 1200 ml of enteric contents was suctioned.Once this was done, the omentum from the transverse colon, from those multiple adhesions, there were many defect within the omentum, which could cause another bowel obstruction.At this point in time, a partial omentectomy was performed to eliminate any possibility of an internal hernia.Once this was done, the multiple abdominal wall hernias were then repaired with #1 vicryl suture.The fascia was then imbricated with a #1 running vicryl suture.The fascia was then closed with a #1 looped pds suture.The subcutaneous tissue was then copiously irrigated with saline solution.The skin was then closed with staples.Marcaine 0.25% solution was used to anesthetize the incision.Dry sterile dressings were placed.The patient was then transported to the surgical intensive care unit in stable, but intubated condition.¿ on (b)(6) 2014: (b)(6), md.Brief operative note.Estimated blood loss: minimal.Specimens: omentum; preservative; abdomen; pathology.Abdominal patch; preservative; abdomen; pathology.Complications: none.Implants: *no implants in log*.Relevant medical information: on (b)(6) 2014: (b)(6), md.Pathology report.Specimen: a.Omentum.B.Abdominal patch.Final diagnosis: a.Omentum, excision: benign omental adipose tissue with minimal congestion and chronic inflammation.No malignancy identified.B.Abdominal patch, excision: benign fibroconnective soft tissue with synthetic mesh.No malignancy identified.Gross description: a.Received in formalin labeled with the patient¿s identification, and as ¿omentum¿ and consists of an unoriented lobulated fragment of adipose tissue consistent with omentum, 245 grams, 17.4 x 11.9 x 2.2 cm.A portion of the external surface has a dark red-brown congested appearance.The cut surfaces have a uniform lobulated pale-yellow appearance.There are no lymph nodes or mass lesions recognized.A1 representative sections.B.Received in formalin labeled with the patient¿s identification, and as ¿abdominal patch¿ and consists of a segment of synthetic mesh-like material with surrounding fibrous tissue embedded by numerous nylon sutures.The synthetic material measures 9.5 x 6.0 x 0.4 cm, the fibrous tissue measures 5.0 x 4.4 x 2.9 cm.Sectioning reveals peripheral areas of lobulated pale yellow adipose tissue.B1 representative sections.Microscopic description: a.Representative sections through the omental fat show benign fragments of mature-appearing omental adipose tissue.There is minimal congestion and hemorrhage with associated focal chronic inflammation.No evidence of malignancy is seen.B.Representative sections through the ¿abdominal patch¿ soft tissue show multiple fragments of dense fibroconnective soft tissue with associated reactive changed.No evidence of malignancy is seen.On (b)(6) 2014: (b)(6), md.Discharge summary.Admit date: on (b)(6) 2014.Diagnosis: partial small bowel obstruction, recurrent.Recurrent ventral hernia.Status post repair of recurrent ventral hernia.Gastroesophageal reflux disease.Edema extremities.Hypertension.Diabetes mellitus without complication, type ii, uncontrolled.Admission condition: good.Discharge condition: good.Course: normal hospital course for this procedure.Disposition: home.Activity: as tolerated.Regular diet.Keep wound clean and dry.On (b)(6) 2015: (b)(6).Nurse¿s notes.Weight 342 lbs, bmi 64.65.On (b)(6) 2015: (b)(6), md.Operative report.Preoperative diagnosis: ventral/incisional hernia.Postoperative diagnosis: same.Procedure: laparoscopic ventral hernia repair with mesh.Anesthesia: general and local (.25% marcaine plain).Findings: hernia.Specimen: hernia sac.Ebl: 30 ml.Complications: none.Brief operative indication: patient with symptomatic ventral hernia.Description of procedure: ¿the patient was identified in the holding area, where consent for laparoscopic, possible open, ventral hernia repair with mesh was verified.Once in the operating room, the patient was placed supine and general anesthesia was induced.The abdomen was prepped and draped in sterile fashion using chlorhexidine solution and sterile drapes.The laparoscopic equipment was assembled and proper function was visualized prior to making the initial incision.The local anesthetic was infiltrated into the skin and deep dermal tissue at each incision prior to the incision being made.Time out was performed to insure correct procedure.The initial trocar was placed in the mid-clavicular line in the left upper quadrant using the optiview technique.The 5 mm 0 degree scope was assembled to the 5 mm blunt tipped trocar.Safe entry into the peritoneal cavity was visualized.The scope was changed to a 5 mm 30 degree scope.The insufflation was obtained using carbon dioxide gas to 15 mmhg.There were dense adhesions to the anterior abdominal wall of omentum, small bowel, and transverse colon.The full extent of the hernia defect could not be assessed.The 12 mm blunt tipped trocar was then placed one hands-breadth caudal to the initial trocar.The patient was placed in trendelenburg with the right side up.Two and a half hours were spent with the harmonic scalpel lysing adhesions of small bowel, omentum and transverse colon to the abdominal wall and hernia sac.The 33 x 25 cm ventralite st mesh was selected for this 15 x 20 cm defect in this patient.A stab incision was created in the center of the defect after infiltrating local anesthetic.The echo positioning system was inflated.The securestrap tacker was used to tack the mesh to the abdominal wall in the 9, 3, 12 and 6 o¿clock positions.Three 5 mm trocar sites were placed in the right abdomen to allow fixation of the left side of the mesh to the abdominal wall.The balloon was deflated and removed.The mesh was then tacked to the abdominal wall.Counter pressure was applied to the abdominal wall.The pneumoperitoneum was allowed to deflate.All trocars were removed under direct visualization.4-0 monocryl suture was used to close the incision sites in interrupted stitches.Skin glue was used to close the incisions.The patient tolerated the procedure very well.This case took 200% longer than other laparoscopic ventral hernia cases because the patient is super obese with bmi >60 with 4 prior hernia repairs producing a chronically incarcerated recurrent ventral.Disposition: he [sic] was extubated and stable upon transport to the recovery room.¿ on (b)(6) 2015: (b)(6), md.Radiology ¿ ct abdomen/pelvis with contrast.Indication: prior surgery, ventral hernia repair with mesh, right thigh numbness.Findings: bibasilar atelectasis.Evaluation very limited due to patient body habitus, also without oral contrast.Liver, spleen, pancreas, adrenal glands, kidneys, within normal limits.Small hiatal hernia.Foci of air scattered throughout abdomen along deep left anterior abdominal wall.Large lobular hypodense collection in anterior abdominal fat containing foci of air in region of prior ventral hernia.Collection measures approximately 11.9 x 6.4 x 15.8 cm.It is above water density.It is difficult to assess whether bowel is within this area.There is anterior induration.Collection appears to extend toward the skin surface in a few areas.No definite evidence of intra-abdominal free air although it is difficult to determine whether the anterior abdominal wall collection communicated with the abdomen.Grade 1 anteriolisthesis of l4 on l5.Impression: large lobular fluid collection with foci of air in anterior lower abdominal wall in area of previous large ventral hernia.This is concerning for abscess.It is difficult to definitively determine whether the hernia communicates intra-abdominally or if loops of bowel protrude into the hernia, however this is considered less likely.On (b)(6) 2015: (b)(6), md.Discharge summary.Admit date: on (b)(6) 2015.Diagnoses: recurrent ventral hernia with incarceration.Pulmonary embolism.Thrombophilia.Partial small bowel obstruction, recurrent.Recurrent ventral hernia.Status post repair of recurrent ventral hernia.Gastroesophageal reflux disease.Edema extremities.Hypertension.Diabetes mellitus without complication type ii, uncontrolled.Admission condition: good.Discharge condition: good.Course: admitted following repair of complex recurrent ventral hernia with mesh.Did well in icu overnight.Transferred to surgical floor postop day 1.Was kept nothing by mouth with ice chips for 2 days due to extensive lysis of intestinal and colonic adhesions.She is tolerating a diet.She is passing gas and having bowel movements.Pain controlled on oral pain medication.No nausea or vomiting.Disposition: home.A potential relationship, if any, between the alleged injuries or complications and the gore device has not been established at this time based on available information.It should be noted that the gore-tex® soft tissue patch instructions for use addresses the following adverse reactions among others: ¿possible adverse reactions with the use of any tissue deficiency prosthesis may include, but are not limited to, contamination, infection, inflammation, adhesion, fistula formation, seroma formation, hematoma, and recurrence." the gore-tex® soft tissue patch instructions for use also states: ¿strict aseptic techniques should be followed.If an infection develops, it should be treated aggressively.An unresolved infection may require removal of the material.".
Additional Manufacturer Narrative
H6: updated health effect h6: updated investigation finding h6: updated investigation conclusions h6: health effect impact code: f26: no health consequences or impact h6: medical device component: g04088: membrane the investigation has been completed.Based upon the totality of the information received over the course of the investigation and reported by gore in the previously submitted medical record narratives the following conclusions have been reached.As previously reported, all pertinent medical records requested may not have been received.Through gore's investigation and based on the available information there is no available information that reasonably suggests that a gore device may have caused or contributed to death, serious injury or reportable malfunction, and is no longer considered reportable.Therefore, this event is being coded as no clinical signs, symptoms or conditions, no health consequences or impact and will be closed as no problem detected.Previous patient codes were reported based on the original complaint and are no longer applicable and/or not reportable per gore¿s investigation.It should be noted that the gore-tex® soft tissue patch instructions for use include warnings and addresses the following adverse reactions among others: ¿possible adverse reactions with the use of any tissue deficiency prosthesis may include, but are not limited to, contamination, infection, inflammation, adhesion, fistula formation, seroma formation, hematoma, and recurrence.¿ as with any surgical procedure, there are always risks of complications for surgical repair of hernias and soft tissue deficiencies, with or without mesh.These may include but are not limited to, adhesions and related harms, bleeding, bowel obstruction, compromised device biocompatibility, contamination which may lead to patient harms, device damage, dysphagia, erosion or extrusion and related harms, exposure or protrusion and related harms, fever, fistula, gerd recurrence, defect recurrence and related harms, ileus, increased procedure time and related harms, irritation or inflammation, infection, mesh migration, mesh contraction, pain, paresthesia, perforation, revision/re-intervention, seroma or hematoma and related harms, tissue ischemia, wound complications and wound dehiscence and additional intervention including surgery.Many of the potential complications are associated with the patient¿s underlying disease progression, co-morbidities, additional medical history and/or other surgical procedures.The above inherent risks are typically detailed in standard informed consent documents.The device was not able to be returned to gore for evaluation; therefore, a direct product analysis could not be conducted.Review of the manufacturing records verified that the lot met all pre-release specifications.W.L.Gore & associates, inc.(gore) is submitting this report to comply with 21 c.F.R.Part 803, the medical device reporting regulation.This report is based upon information obtained by gore, which the company may not have been able to fully investigate or verify prior to the date the report was required by the fda.Blank fields present on this report include required fields and fields determined to be not applicable.Blank required fields indicate that the information was not provided, was deemed unavailable or was not applicable.This report does not constitute an admission or a conclusion by fda, gore, or its associates that the device, gore or its associates caused or contributed to the event described in the report.In particular, this report does not constitute an admission by anyone that the product described in this report has any "defects" or has "malfunctioned".These words are included in the report and are fixed items for selection created by the fda, to categorize the type of event solely for the purpose of reporting pursuant to part 803.This statement should be included with any information or report disclosed to the public under the freedom of information act.